Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 28, NWS Houston/Galveston, TX

May 21, 2016Burleson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 21, 2016, 2:16 PM CDT for Burleson County, Texas. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 2:16 PM CDT (19:16 UTC)
Expired
May 21, 2016, 3:45 PM CDT
In force
89 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Burleson County, TX

The radar

The Ft Hood radar (KGRK), 90 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WGUS54 KHGX 211916
FFWHGX
TXC051-212045-
/O.NEW.KHGX.FF.W.0028.160521T1916Z-160521T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
216 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BURLESON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 345 PM CDT

* AT 216 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN AND ANOTHER INCH OR SO IS EXPECTED. FLASH FLOODING
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CALDWELL AND SNOOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3046 9636 3037 9638 3034 9649 3052 9672
      3061 9665

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:29 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 21, 12:29 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1229 PM CDT SAT MAY 21 2016

.AVIATION...
Short term guidance not much help today as solutions vary in both
area and temporal extent. fcst soundings would support scattered
afternoon shra/tsra but not enough confidence to tempo one TAF
site over another so will just carry a vcts at northern TAF sites
closer to ongoing convection and will amend as necessary. Forecast
soundings keep low ceilings at bay tonight and have favored vfr
conds with some light fog at KLBX and KCXO. will keep things dry
through 18z sunday but will add vcts for Sunday afternoon at the
KIAH TAF. 43

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
Scattered showers and thunderstorms will continue to develop across
parts of Southeast Texas today. The combination of daytime heating
and the interaction of surface boundaries from early morning activity
looks to be setting up better rain chances across our western counties.
Storms will have the potential to produce locally heavy rainfall, small
hail, gusty winds and frequent lightning, and some of them could pulse
up to severe levels.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  85  71  85  72 /  20  30  10  40  20
Houston (IAH)              72  86  72  87  74 /  20  30  10  40  10
Galveston (GLS)            75  84  76  84  78 /  20  30  10  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...43
Aviation/Marine...42
Hazardous weather outlook, May 21, 5:28 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 AM CDT SAT MAY 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
528 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A
HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY
RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS
SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE
STORM MAY STILL BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH
HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES
CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON
THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY STRONG TO SEVERE STORM THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 21, 8:46 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
846 AM CDT SAT MAY 21 2016

TXZ236-237-211430-
MATAGORDA TX-BRAZORIA TX-
846 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS NORTHERN MATAGORDA AND SOUTHWESTERN
BRAZORIA COUNTIES THROUGH 930 AM CDT...

AT 843 AM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS
BETWEEN BLESSING AND THE SOUTH TEXAS NUCLEAR PLANT AND NEAR
SWEENY...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...BAY CITY...CLUTE...WEST COLUMBIA...SWEENY...SOUTH TEXAS
NUCLEAR PLANT...RICHWOOD...BRAZORIA...JONES CREEK...OYSTER CREEK...WESTERN
BAILEY'S PRAIRIE...MARKHAM...WILD PEACH VILLAGE...VAN VLECK...BLESSING...
WADSWORTH...DAMON AND MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

LAT...LON 2873 9610 2894 9628 2930 9573 2902 9531
TIME...MOT...LOC 1343Z 234DEG 26KT 2903 9571
Special weather statement, May 21, 10:58 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1058 AM CDT SAT MAY 21 2016

TXZ197-211-212-211645-
AUSTIN TX-WALLER TX-WASHINGTON TX-
1058 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WASHINGTON...NORTHWESTERN
WALLER AND NORTHEASTERN AUSTIN COUNTIES THROUGH 1145 AM CDT...

AT 1057 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELLVILLE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMPSTEAD...BELLVILLE AND PINE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

LAT...LON 2989 9622 3000 9638 3026 9632 3016 9596
TIME...MOT...LOC 1557Z 218DEG 37KT 3003 9623
Local storm report, May 21, 12:17 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1217 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HAIL             BELLVILLE               29.95N  96.26W
05/21/2016  E0.75 INCH       AUSTIN             TX   PUBLIC

            PENNY SIZE HAIL NEAR THE INTERSECTION OF FM 1456 AND
            HIGHWAY 159 EAST.

&&

EVENT NUMBER HGX1600153

42
Special weather statement, May 21, 12:19 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1219 PM CDT SAT MAY 21 2016

TXZ195-196-211800-
BURLESON TX-BRAZOS TX-
1219 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORM NEAR CALDWELL...

AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CALDWELL...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL AND SNOOK.

LAT...LON 3068 9665 3060 9653 3053 9642 3038 9668
      3051 9683
TIME...MOT...LOC 1718Z 222DEG 14KT 3053 9671

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:24 AM CDTSpecial Marine WarningHGX66 min
May 21, 5:27 AM CDTSpecial Marine WarningHGX93 min
May 21, 6:50 AM CDTSpecial Marine WarningHGX85 min
May 21, 7:57 AM CDTSpecial Weather StatementHGXMatagorda48 min
May 21, 8:46 AM CDTSpecial Weather StatementHGXMatagorda44 min
May 21, 8:47 AM CDTAreal Flood AdvisoryHGXMatagorda58 min
May 21, 10:58 AM CDTSpecial Weather StatementHGXWaller47 min
May 21, 11:06 AM CDTSevere Thunderstorm WarningHGXAustin, Waller21 min
May 21, 11:25 AM CDTSevere Thunderstorm WarningHGXAustin, Waller, Washington20 min
May 21, 11:43 AM CDTSevere Thunderstorm WarningHGXAustin, Grimes, Waller, Washington32 min
May 21, 12:15 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller30 min
May 21, 12:19 PM CDTSpecial Weather StatementHGXBurleson41 min
May 21, 12:45 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller30 min
May 21, 12:57 PM CDTAreal Flood AdvisoryHGXBurleson63 min
May 21, 1:00 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson45 min
May 21, 1:26 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson64 min
May 21, 2:02 PM CDTAreal Flood AdvisoryHGXBurleson58 min
May 21, 2:21 PM CDTSpecial Marine WarningHGX84 min
May 21, 3:19 PM CDTSpecial Weather StatementHGXBrazoria41 min
May 21, 3:23 PM CDTSpecial Marine WarningHGX67 min
May 21, 3:41 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda64 min
May 21, 3:56 PM CDTSpecial Weather StatementHGXBrazoria, Galveston64 min
May 21, 3:58 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston47 min
May 21, 4:08 PM CDTSpecial Weather StatementHGXFort Bend52 min
May 21, 4:24 PM CDTSpecial Marine WarningHGX21 min
May 21, 4:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston3 hr
May 21, 4:46 PM CDTSpecial Weather StatementHGXFort Bend, Harris44 min
May 21, 5:24 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 21, 5:33 PM CDTSevere Thunderstorm WarningHGXHarris27 min
May 21, 6:01 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty44 min
May 21, 6:27 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda33 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningHGXLiberty30 min
May 21, 6:51 PM CDTSpecial Marine WarningHGX24 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.